North Carolina, 2013

Damaging Wind in North Carolina, June 18, 2013

June 18, 2013 · NWS ILM · 1 event in 1 county or zone

The airmass was unstable ahead of a cold front. A mid-level shortwave trough embedded in west-southwest flow moved across the area during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

The airmass was unstable ahead of a cold front. A mid-level shortwave trough embedded in west-southwest flow moved across the area during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 18, 2:06 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 18, 2:06 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
306 PM EDT TUE JUN 18 2013

.SYNOPSIS...
ENHANCED SHOWER AND THUNDERSTORM ACTIVITY WILL PREVAIL AHEAD AND
ALONG A COLD FRONT...WHICH WILL SLOW DOWN AS IT APPROACHES THE
COAST EARLY ON WEDNESDAY. DRY HIGH PRESSURE WILL BUILD IN FROM THE
NORTH BEHIND THE FRONT...MAKING ITS WAY SOUTH WEDNESDAY NIGHT INTO
THURSDAY. THE FRONT WILL WEAKEN TO THE SOUTH LEAVING A TROUGH OF
LOW PRESSURE WHICH MAY MOVE BACK TOWARD THE COAST AND AFFECT THE
AREA THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM TUESDAY...EXTENSIVE CLOUD COVER HAS LIMITED SURFACE
HEATING AND ATTENDANT CONVECTION TO A CERTAIN EXTENT THIS
AFTERNOON. HOWEVER...ISOLATED CONVECTION IS BEGINNING TO FIRE OFF
WHILE MOVING QUICKLY FROM SW TO NE. ANALYSIS OF MORNING SOUNDINGS
SHOWED A MARGINALLY UNSTABLE AND VERY MOIST ATMOSPHERE TODAY.
LAPSE RATES WERE NOT THAT IMPRESSIVE...BUT A COUPLE OF MAJOR
TRIGGERS IN THE FORM OF AN UPPER SHORT WAVE FOR LATE THIS
AFTERNOON AND EVENING AND A COLD FRONT OVERNIGHT COULD ACT TO
SPARK STRONG TO SEVERE CONVECTION. SPC HAS AREA IN THE SLIGHT RISK
CATEGORY FOR SEVERE WEATHER WITH THE MAIN THREAT BEING FROM
DAMAGING WINDS. THIS LOOKS REASONABLE CONSIDERING JUICY COLUMN AND
POTENTIAL FOR WET-MICROBURSTS. LOCALIZED FLOODING REMAINS A THREAT
ALSO...ESPECIALLY UNDER TRAINING STORMS.

EXPECT SHOWER AND STORM COVERAGE TO INCREASE INTO THE LIKELY
CATEGORY LATER THIS AFTERNOON AND EVENING AS SHORT WAVE APPROACHES.
A CLUSTER OF STRONG THUNDERSTORMS NOW OVER GEORGIA IS HEADED IN THIS
GENERAL DIRECTION AND COULD BRUSH OUR SOUTHERNMOST COUNTIES IF IT
HOLDS TOGETHER. THIS WILL BE ONE OF OUR PRIMARY AREAS OF CONCERN IN
THE VERY NEAR TERM.

COLD FRONT IS FORECAST TO MOVE ACROSS THE FORECAST AREA OVERNIGHT
AND SHOULD BE JUST OFFSHORE BY DAYBREAK. MODEL CONSENSUS HANGS IT UP
JUST ALONG THE COAST THOUGH...SO DO NOT EXPECT MUCH IN THE WAY OF
DRYING IN THE WAKE OF THIS FRONT.

EXPECT SEASONAL TEMPERATURES OVERNIGHT...WITH MINIMUMS RANGING FROM
THE UPPER 60S WELL INLAND TO THE MID 70S AT THE BEACHES.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 PM TUESDAY...FRONT ALIGNED RIGHT ALONG THE CAROLINA
COAST WED MORNING. AS MID TO UPPER TROUGH MOVES SLOWLY EAST THE
WINDS REMAIN SW ALOFT ALLOWING FOR FRONT TO MOVE VERY SLOWLY
TOWARD THE SOUTHEAST THROUGH THE PERIOD. THIS WILL ALSO MAINTAIN
SOME MID TO UPPER LEVEL ENERGY ALONG THE COASTAL CAROLINAS THROUGH
WEDNESDAY. THE SEA BREEZE WILL ALSO PROVIDE SOME ADDITIONAL
CONVERGENCE WED AFTN AND THEREFORE EXPECT ACTIVE WEATHER MAINLY
ALONG THE COAST. PCP WATER VALUES WILL BE CONCENTRATED ALONG THE
SOUTHEAST COAST WITH VALUES OVER 2 INCHES. A VERY TIGHT MOISTURE
GRADIENT WILL DEVELOP AS DRIER HIGH PRESSURE ADVECTS IN FROM THE
NORTH TO NORTHWEST BEHIND THE FRONT. INLAND AREAS COULD SEE A VERY
DRY AND SUNNY DAY BUT WITH THE FRONT LINED UP ALONG THE
COAST...WILL KEEP PCP ACROSS MOST OF LOCAL CWA WITH HIGHEST POPS
ALONG THE COAST. AS FOR TEMPS...A SLIGHT COOLING BEHIND FRONT AND
CLOUDS AND PCP ALONG FRONT WILL KEEP TEMPS BELOW NORMAL FOR THE
MOST PART. EXPECT HIGHS IN THE 80 TO 83 RANGE CLOSER TO THE COAST
AND AROUND 85 FURTHER INLAND. TEMPS WED NIGHT SHOULD BE BETWEEN 65
AND 70.

BY THURS THE FRONT SHOULD PUSH FAR ENOUGH SOUTH AND EAST TO ALLOW
FOR A DRY DAY. LIGHT NORTHERLY WINDS WILL CARRY IN DRIER AND
SLIGHTLY COOLER AIR AS HIGH PRESSURE NOSES DOWN FROM THE
NORTHEAST. PCP WATER VALUES WILL DROP DOWN TO LESS THAN AN INCH
ACROSS INLAND AREAS. OVERALL EXPECT CLEARING SKIES AND PLENTY OF
SUNSHINE ON THURSDAY WITH TEMPS RUNNING SLIGHTLY BELOW
NORMAL...HIGHS IN THE MID 80S AND LOWS IN THE MID 60S FOR THE MOST
PART.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...A WARMING TREND WITH MORE TYPICAL SUMMER-LIKE
CONDITIONS EXPECTED AS WE OFFICIALLY ENTER CLIMATOLOGICAL
SUMMER...WITH THE SUMMER SOLSTICE OCCURRING EARLY FRIDAY MORNING
HERE IN THE CAROLINAS. WHILE MUCH OF THE PERIOD WILL FEATURE
BUILDING MID-LEVEL RIDGING AND A BERMUDA SURFACE HIGH COMBINING TO
CREATE TEMPS NEAR-TO-SLIGHTLY-ABOVE NORMAL AND DIURNAL CONVECTIVE
CHANCES...THE BEGINNING OF THE PERIOD IS SLIGHTLY MORE UNCERTAIN.

WHILE AN ELONGATED AREA OF HIGH PRESSURE WILL ARCH DOWN FROM THE
NORTHEAST COAST FRIDAY AND SATURDAY BEFORE MIGRATING TO A
BERMUDA-RIDGE POSITION...THIS WILL GENERALLY CREATE VERY DRY AIR
ACROSS THE REGION. HOWEVER...GFS/ECMWF BOTH SUGGEST A COASTAL TROUGH
JUST OFFSHORE THE CAROLINAS TRYING TO ADVECT ONSHORE SATURDAY AS
SYNOPTIC FLOW BECOMES EASTERLY AROUND MIGRATING SURFACE HIGH. WITH
BUILDING HEIGHTS ALOFT AND VERY DRY ANTECEDENT AIR...DO NOT EXPECT
WIDESPREAD PRECIP WITH THIS FEATURE. HOWEVER...WILL INCREASE POP
ESPECIALLY NEAR THE COAST...BUT KEEP CAPPED AT LOW-CHC.

AS ANY REMNANT COASTAL TROUGH ERODES LATE SATURDAY...BERMUDA RIDGING
BECOMES DOMINANT SUN-TUE WITH INCREASING TEMPS AND TYPICAL DIURNAL
CONVECTIVE CHANCES. WITH HEIGHTS BUILDING ALOFT AT THE SAME
TIME...THIS WILL SUPPRESS WIDESPREAD CONVECTION...AND THUS WILL KEEP
POP ONLY AT SCHC/SILENT FOR THE REMAINDER OF THE EXTENDED.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 18Z...THIS AFTERNOON...SHOWERS DEVELOPED ALONG THE SEA BREEZE
NEAR KILM EARLIER BUT HAVE SINCE DISSIPATED. SW-WSW FLOW THROUGH THE
MID LEVELS SUGGESTS THE THE SEA BREEZE WILL NOT PENETRATE TOO MUCH
FURTHER INLAND. MODELS SUGGESTS THE SIGNIFICANT LIFT NEAR KILM WILL
SUBSIDE THIS AFTERNOON. WILL CONTINUE TO ONLY MENTION VCSH FOR THE
COASTAL TERMINALS THROUGH THE AFTERNOON. SHOULD SEE A CONTINUED LIFT
OF CLOUD BASES THUS DESPITE THE PROXIMITY OF THE SEA BREEZE BOUNDARY
RESULTING IN LOW VFR CIGS. OTHER SHOWERS/ISOLATED THUNDERSTORMS ARE
APPROACHING KFLO FROM THE WEST BUT CONVECTION IS NOT IMPRESSIVE.
WILL INDICATE VCTS AT KFLO/KLBT 21-22Z. CONFIDENCE IS MODERATE
SHOWERS/TSTMS WILL OCCUR 00-02Z. VCTS SHOULD DEVELOP AT THE COASTAL
TERMINALS 01-02Z WITH MODERATE CONFIDENCE OF SHOWERS/TSTMS 02-04Z.
PREDOMINATE MVFR/TEMPO IFR EXPECTED WITH THIS ACTIVITY.

CONVECTION WILL MOVE SOUTH OF THE TERMINALS AFTER MIDNIGHT. MVFR
CEILINGS WILL DEVELOP AS WINDS SHIFT TO THE NORTHWEST OVERNIGHT.
MVFR CEILINGS WILL LIFT TO VFR AT KFLO/KLBT SHORTLY AFTER
SUNRISE...BUT COULD PERSIST THROUGH THE END OF THE TAF VALID PERIOD
AS SHOWER/TSTMS REDEVELOP AT THE COASTAL TERMINALS.

EXTENDED OUTLOOK...SHOWERS AND THUNDERSTORMS LIKELY WEDNESDAY WITH
MVFR/TEMPO IFR POSSIBLE. VFR THURSDAY THROUGH SATURDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM TUESDAY...TIGHTENING GRADIENT IN ADVANCE OF A COLD
FRONT WILL PUSH SWLY WINDS INTO THE 15 TO 20 KT RANGE THIS EVENING
AND OVERNIGHT. SEAS WILL BUILD AS A RESULT...WITH 4 TO 6 FT SEAS
OVER OUR NC WATERS AND 3 TO 5 FT DOWN SOUTH. RAISING A SMALL CRAFT
ADVISORY FOR NC WATERS WITH THIS PACKAGE...AND EXERCISE CAUTION
STATEMENTS FOR OUR SC WATERS.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 PM TUESDAY...COLD FRONT WILL LINE UP JUST OVER THE
WATERS ALONG THE CAROLINA COAST EARLY WED. TO THE WEST AND NORTH
OF THE FRONT THE WINDS WILL VEER TO THE NORTH TO NORTHEAST AND TO
THE SOUTH AND EAST OF THE FRONT THE WINDS WILL STAY W-SW. OVERALL
EXPECT STRONGER WESTERLY WINDS TO LIGHTEN UP RIGHT AROUND DAYBREAK
AS FRONT SLOWS ALONG COAST. WINDS WILL BE VARIABLE THROUGH THE DAY
ON WED WITH A LIGHT OFF SHORE FLOW CLOSE TO THE COAST AND W TO
SW WINDS IN THE OUTER WATERS THROUGH MOST OF WED. THE LIGHTER OFF
SHORE FLOW WILL ALLOW SEAS TO RELAX ESPECIALLY NEAR SHORE...DOWN
TO 1 TO 2 FT. SEAS IN THE OUTER WATERS WILL DROP BELOW SCA BUT
WILL HOLD UP IN STRONGER SW TO W FLOW UP AROUND 3 TO 4 FT WITH
SOME 5 FTERS IN OUTERMOST WATERS MOST OF THE DAY.

AS COLD FRONT PUSHES FARTHER SOUTH AND EAST THROUGH WED NIGHT INTO
THURS...A SURGE OF NORTHEAST WINDS UP TO A SOLID 15KTS WILL
DEVELOP. THIS WILL KEEP SEAS 3 TO 4 FT IN MOST WATERS EXCEPT SOUTH
OF CAPE FEAR WHERE WATERS WILL BE BLOCKED FROM NORTHEAST FLOW
KEEPING THE HEIGHTS AROUND 1 TO 2 FT.

LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 300 PM TUESDAY...GUSTY NE WINDS TO START THE PERIOD AS AN
ELONGATED AREA OF HIGH PRESSURE STRETCHES DOWN TO THE SOUTHEAST FROM
NEW ENGLAND. AT THE SAME TIME...DECAYING COLD FRONT OFFSHORE WILL
WAVER JUST OUTSIDE THE WATERS...THUS PINCHING THE GRADIENT AND
CREATING 15 KT NE WINDS FRIDAY AND EARLY SATURDAY. THIS FRONT/TROUGH
OFFSHORE WILL SLOWLY WORK BACK TOWARDS THE COAST SATURDAY INTO
SUNDAY AS HIGH PRESSURE MIGRATES OFFSHORE TURNING THE PREDOMINANT
FLOW TO THE E/SE...WITH EASING SPEEDS...FALLING TO 10 KTS OR LESS.
SEAS THROUGH THE PERIOD WILL BE FORMED THROUGH A COMBINATION OF A SE
GROUND SWELL AND A WIND CHOP...NE ON FRIDAY AND SOUTHERLY SAT/SUN.
SEAS WILL BE 2-4 FT FRIDAY AND SATURDAY...FALLING TO 1-3 FT ON
SUNDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...REK
SHORT TERM...RGZ
LONG TERM...JDW
AVIATION...MRR
Hazardous weather outlook, Jun 18, 3:09 PM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
409 PM EDT TUE JUN 18 2013

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053>056-192015-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
409 PM EDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS DEVELOPING THIS
AFTERNOON AND EVENING MAY BECOME SEVERE. THE PRIMARY THREAT IS
FROM DAMAGING WINDS. BRIEF...HEAVY DOWNPOURS AND LOCALIZED
FLOODING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-192015-
COASTAL BRUNSWICK-
409 PM EDT TUE JUN 18 2013

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS DEVELOPING THIS
AFTERNOON AND EVENING MAY BECOME SEVERE. THE PRIMARY THREAT IS
FROM DAMAGING WINDS. BRIEF...HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 MODERATE RISK OF RIP CURRENTS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-192015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
409 PM EDT TUE JUN 18 2013

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING OVER LAND MAY
BE ACCOMPANIED BY STRONG AND GUSTY WINDS AS THEY MOVE OFFSHORE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-192015-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
409 PM EDT TUE JUN 18 2013

...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 9 PM EDT THIS EVENING
THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING OVER LAND MAY
BE ACCOMPANIED BY STRONG AND GUSTY WINDS AS THEY MOVE OFFSHORE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 18, 4:52 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
552 PM EDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     2 W OATS                34.25N  80.12W
06/18/2013                   DARLINGTON         SC   DEPT OF HIGHWAYS

            TREE IN ROADWAY AT UNA RD AND CROSS SWAMP RD - TIME
            ESTIMATED BASED ON RADAR

&&

EVENT NUMBER ILM1300141

BJR
Local storm report, Jun 18, 5:00 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
600 PM EDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     7 E LAKE CITY           33.86N  79.63W
06/18/2013                   FLORENCE           SC   DEPT OF HIGHWAYS

            TREE IN ROADWAY ALONG HUGGINS RD - TIME ESTIMATED BASED
            ON RADAR

&&

EVENT NUMBER ILM1300142

BJR
Local storm report, Jun 18, 5:06 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
606 PM EDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     3 E CADES               33.77N  79.72W
06/18/2013                   WILLIAMSBURG       SC   911 CALL CENTER

            TWO LARGE TREES BLOCKING ROADWAY ALONG CADE RD - TIME
            ESTIMATED BASED ON RADAR

&&

EVENT NUMBER ILM1300143

BJR
Local storm report, Jun 18, 5:23 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
623 PM EDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 N DARLINGTON          34.33N  79.87W
06/18/2013                   DARLINGTON         SC   PUBLIC

            UPROOTED TREES REPORTED ON LAWSON RD - TIME ESTIMATED
            BASED ON RADAR

&&

EVENT NUMBER ILM1300144

BJR
Special weather statement, Jun 18, 5:25 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
625 PM EDT TUE JUN 18 2013

NCZ087-SCZ017-024-033-182330-
DILLON-MARION-MARLBORO-ROBESON-
625 PM EDT TUE JUN 18 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS MARION...DILLON...MARLBORO
AND ROBESON COUNTIES THROUGH 730 PM EDT...

AT 625 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BINGHAM...OR ABOUT 8 MILES WEST OF DILLON...MOVING EAST AT 40 MPH.

SOME LOCATIONS IMPACTED INCLUDE DILLON...LUMBERTON...BARKER TEN
MILE...BINGHAM...BUIE...ELROD...FAIRMONT...FLOYDALE...HAMER...
HESTERTOWN...HOWELLSVILLE AND LATTA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3484 7890 3474 7885 3469 7880 3462 7883
      3459 7883 3457 7885 3453 7886 3422 7950
      3450 7962 3489 7895
TIME...MOT...LOC 2225Z 254DEG 37KT 3444 7945

WEISS
Local storm report, Jun 18, 5:38 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
638 PM EDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 SW RAINS              34.06N  79.36W
06/18/2013                   MARION             SC   EMERGENCY MNGR

            TREE DOWN IN ROADWAY AT SC 41-ALT AND CHIPPENHAM RD -
            TIME ESTIMATED BASED ON RADAR

&&

EVENT NUMBER ILM1300145

BJR

The radar

The Wilmington radar (KLTX), 52 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbus

When
June 18, 5:50 PM EST to 5:51 PM EST
Where
Columbus County, 0.36 mi NNW of Chadbourn
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
34.325, -78.822

A tree was reported down on a house on Pine Street. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454292.